High Wind, Ford
- When
- March 15, 12:45 PM CST to 2:00 PM CST
- Where
- Ford forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
High winds developed across parts of central Illinois during the afternoon of March 15th. At least 90 utility poles were snapped or pushed over in a narrow zone from just north of Chatsworth to Sibley to Gibson City to the Champaign County line, including along a continous four mile stretch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed across parts of central Illinois during the afternoon of March 15th. At least 90 utility poles were snapped or pushed over in a narrow zone from just north of Chatsworth to Sibley to Gibson City to the Champaign County line, including along a continous four mile stretch. A roughly 75 foot communications attenna was also bent over, hitting a nearby water tower. Some ice accumulation from freezing rain earlier in the day likely contributed to the damage caused by the high winds. Trees were also blown down in Gibson City and in Roberts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 15, 11:34 AM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1234 PM CDT Mon Mar 15 2021
.UPDATE...
1135 AM CDT
Earlier this morning, the Winter Weather Advisory was expanded
eastward some, for the reasons the prior shift had noted as
possibilities in their discussion below, as well as ongoing light
freezing rain and icing in southern CWA locations that still
continues. Roads may still be mainly wet in a lot of these
locations, but untreated and elevated surfaces are becoming icing,
and the potential for heavier rates overlapping the commute north
of I-80 is a growing concern. The overall message to the forecast
remains similar, with a summary of tweaks/observational trends:
- A lot of sleet reports via mPing and social media, with snow
generally confined to the more intense precipitation areas
where light accumulation of snow and sleet is occurring on sides
of roads/grass.
- Freezing rain lasting a little longer in some locations
especially south of I-80 along I-55 and I-57 corridors; have
heard of a couple reports of road icing and a jack-knifed semi
on I-55 and a car slid off in Livingston County earlier both
likely caused by this.
- Snow amounts look to probably be cut down some based on the
longer duration of a mix and the vertical profiles on the 12Z
soundings and aircraft soundings from Chicago thus far, that
show when even saturated aloft, they favor more of a snow/mix
than just pure snow unless intensity is more heavy.
- Some occasional strong wind gusts exceeding 40 mph, noted within
some of the heavier precip such as Sterling gusting to 45 mph,
and may be due to some stronger downdrafts under higher cloud
bases.
The broad closed low across the Central Plains is inching eastward
and still in a mature state with a 120 kt upper jet max rounding
its base into southern Illinois. Strong forcing for ascent at the
leading edge of this is responsible for our heavier precipitation
in the western and southern CWA, and this is being held out of the
heart of the Chicago area by a dry east-southeast wind advecting
a substantially dry air mass into the Chicago metro beneath the
virga. This jet has been measured by our VWP around 55 kt and
4,000 ft. Conceptually this is good for sleet, but also is good
for a sharp gradient in heavier precip vs little precip. This
gradient is why the Advisory was not expanded to include Cook,
DuPage, and Lake Counties, in IL as well as any of northwest
Indiana, with precipitation rates absorbed some by the dry air.
Will continue to watch this closely though as precipitation will
be occurring during the evening rush hour, at least the beginning
part of it, and will need to make sure freezing rain or any type
of longer lasting heavy snow are not dominant.
Webcams indicate every bit of the 7-10 ft waves along the Illinois
shore due to the stout east winds. There may be a little higher
this afternoon so it's possible some spotty lake shore flooding in
the vulnerable areas occurs.
MTF
&&
.SHORT TERM...
349 AM CDT
Through Tonight...
Conditions are expected to deteriorate quickly from southwest to
northeast this morning into early afternoon as a band of moderate
to heavy precipitation rotates around a broad upper-level low over
the central Great Plains.
Main changes to the forecast this period were to increase snow
totals across the north half of the CWA and slightly slow onset
time. Thermo profiles support precip to fall as all snow across
the northern CWA given layer wet-bulb temps remaining below
freezing due to a pronounced dry air influx from the east.
Additionally, the anticipated slight slowing trend in guidance has
become more apparent over the past 24 hours, again because of the
antecedent airmass to the northeast (PWATs of 0.1" or less on the
00Z GRB/APX RAOBs).
Opted to issue a Winter Weather Advisory for areas near and west
of I-39 through this afternoon for the potential of a period of
moderate to heavy snow north and sleet south. Hi-res guidance and
upstream trends continue to support a contracting axis of
increasingly heavier precip southwest of the area, with some
assistance from the right entrance of an easterly upper jet and
influx of low-level moisture in broad but deep NNW-ward isentropic
ascent. Cooling cloud tops within some convection across the mid-
Mississippi River Valley verifies this northward moisture
transport from the Gulf of Mexico, with 55F+ dew points
encroaching on far southern Illinois early this morning.
While WAA continues aloft, the very dry airmass is producing
significantly lower wet-bulb temps through the column. With low-
level wet-bulb temps remaining well below freezing (-5C at 925mb
as far south as the southern CWA through this morning), precip
favors sleet an onset across the southern CWA and snow at onset
across the northern CWA, with a gradual northward transition to
more liquid precip this afternoon. Recent hi-res model trends as
well as upstream radar and satellite trends yield increasing
concerns that precip rates could be intense for a 2-4 hour window
for any given location today. Snowfall rates of 1"+ per hour are
appearing more likely for northwest and north-central Illinois,
where 2-4" with locally higher amounts are possible. Evaporative
cooling from the strong and dry winds combined with the higher
rates will likely lead to some hazardous road conditions,
especially on elevated surfaces such as bridges and overpasses.
The impact of the dry air and later onset time introduces before
mid- level moisture diminishes early this evening results less
confidence in totals farther east. But if ongoing observation and
model trends continue, an eastward expansion of the advisory
through the Chicago metro for a quick 2-3" of very wet snow will
be warranted. Additionally, a very short extension of the advisory
may be needed for the southern tier of counties from Livingston
to Iroquois for sleet accumulations.
Precip will likely transition to drizzle possibly mixed with some
snow or freezing drizzle this evening before a compact mid-level
wave brings shower across areas south of I-80 late this evening
into the overnight hours. Mid-level lapse rates of 7C/km support
convective rain showers and maybe a few isolated lightning
strikes.
Kluber
&&
.LONG TERM...
325 AM CDT
Tuesday through Sunday...
While the primary focus this morning is on our near-term
impactful weather, another strong storm system is expected to
affect the forecast area from Wednesday through Thursday
night/early Friday. Locally heavy rainfall amounts and another
round of strong gusty northeast winds are the main expected
impacts, with some thunderstorm potential across the southern
parts of the cwa as well during Wednesday night/Thursday period.
Surface low pressure and mid-level short wave trough associated
with our near-term inclement weather will exiting the are to the
east on Tuesday morning. Some patchy drizzle or light freezing
drizzle may linger past daybreak, though ascent atop the shallow
moist layer should diminish quickly with the departure of the mid-
level wave. Mid-level short wave ridging is slower to develop
eastward across the region during the day, though subsidence does
strengthen in the afternoon which may help to erode some of the
lingering low cloud cover later in the day as the associated
inversion lowers. Surface high pressure develops just to our north
and northeast Tuesday night as the mid-level ridge moves
overhead, with dry weather and lighter winds into early Wednesday.
Lingering low clouds and likely some lingering snow cover will
tend to keep temps down a bit over far north and northwest parts
of the cwa Tuesday, while modest northeast onshore winds cool
lakeshore areas in the Chicagoland area. Daytime temps Tuesday
should be closer to mid-March averages across the southern parts
of the forecast area.
By Wednesday, a sense of deja vu takes hold as attention turns to
yet another compact closed upper low tracking east-northeast
across the central and southern Plains. Guidance has come into
better agreement with the track of the mid-level vort center into
southern Missouri Wednesday night, and across southern Illinois
during the day Thursday, with the slight negative tilt to the mid-
level axis takes the surface low just a bit farther north than
some previous forecasts. Initial effects from this system will
again be increasing east-northeast winds across the forecast area
Wednesday, with precipitation developing Wednesday afternoon into
Wednesday evening as the southerly warm/moist conveyor stream
ascends north of the surface warm frontal zone within the eastern
periphery of the wave. Current model guidance depicts a warmer
thermal column than with our early-week system, resulting in
primarily rain expected. Northeast low level flow will maintain a
feed of cooler/drier air across the far northern parts of the
forecast area however, where some rain/snow mix may be possible
later Wednesday night and early Thursday as the column saturates.
This system will have a more wide-open Gulf and stronger
circulation as it transits the region, pulling warmer and higher
moisture content air into the storm. P-wats of around an inch are
progged into the southern parts of the cwa Wednesday night into
early Thursday, which combined with relatively steep mid-level
lapse rates and some elevated thunderstorm potential across our
southern cwa will have the potential for producing some locally
heavy rainfall amounts in the 1-1.50" range. With the slightly
farther north track of the low, guidance focuses some of these
higher rainfall amounts as far north as the I-80 to I-88 corridor,
with late Wednesday night into early Thursday looking like the
main period of the heavier rain. This coincides with the best
juxtaposition of deep forcing - strong moisture
advection/isentropic upglide north of the warm front and at least
weak elevated instability along with indications of coupled upper
jet exit/entrance regions over the western Lakes region. Forcing
weakens during the day Thursday as the system occludes and passes
off to our southeast.
As alluded to above, with the surface low passing south of the
area strong east-northeast winds are expected especially during
the late Wednesday night through Thursday night period. Various
model soundings and time-height sections indicate 35-40 kt winds
1000-1500 feet off the surface, supporting the potential for 30-40
mph surface wind gusts. The prolonged period of northeast winds
will likely result in high waves on southern Lake Michigan, which
could lead to minor lakeshore flooding issues along the Illinois
and Indiana shores.
Models diverge with what happens to the departing upper low
across the southeastern U.S. late in the period, though are
generally in agreement in developing upper ridging from the Plains
into the western Great Lakes northwest Friday into Saturday. This
results in sprawling surface high pressure across the Great Lakes
region Friday into Friday night, with some milder return flow
developing across the area Saturday as the ridge drifts off to the
east. So the end of the week looks quiet, with the potential for
warmer temps heading into the weekend.
Ratzer
&&
.AVIATION...
For the 18Z TAFs...
A narrow band of a heavy wintry mix will continue at all terminals
through 19-20Z. In the narrow band, occasional drops in visibility
to 1/2SM and wind gusts over 30 kts are possible, as well as a
lightning strike or two. RFD is expected to prevail at 1/4 to
1/2SM +SN though 1930Z. Total snow and sleet accumulations should
be an inch or less at all but RFD, where several inches are
possible.
A clear back edge of the precipitation currently located from
KVYS to KLAF will continue to lift north and reach all terminals
between 19 and 20Z. Thereafter, a brief period of strong
southeasterly wind gusts of 30-35 kt is expected as modest mixing
into a strong low-level jet occurs, as evident by observations
across central Illinois. An IFR cloud deck with light rain showers
and mist will then sweep in over all terminals this evening and
prevail through the overnight hours as the surface low pressure
system slides through central Illinois. Confidence is high that
ceilings will drop below 1000 feet and visibility below 6 miles,
and medium that they will approach 500 feet and 3 miles,
respectively. The lowest ceilings and visibility associated with
the low clouds and mist are expected between midnight and
daybreak.
A gradual improving tend is expected after sunrise, with a return
to low- end MVFR ceilings by mid- morning.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
ILZ011-ILZ012 until 7 PM Monday.
Winter Weather Advisory...ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ106-ILZ107-ILZ108 until 4 PM Monday.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 4 AM Tuesday.
Small Craft Advisory...IN nearshore waters until 10 PM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 442 AM CDT Mon Mar 15 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-160945- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 442 AM CDT Mon Mar 15 2021 /542 AM EDT Mon Mar 15 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Snow Risk, mainly west of Chicago Elevated Sleet Risk south of I-80. Limited Ice Accumulation Risk, mainly south of I-80. Limited Non thunderstorm wind Risk. Limited Lakeshore Flood Risk in northeast Illinois. Limited Thunderstorm Risk tonight south of the Kankakee River. DISCUSSION... Wintry precipitation will spread northward today, falling as mainly sleet with some freezing rain south of I-80 and snow with some sleet north of I-80. Wet snow accumulations are likely, especially across north-central Illinois. Briefly heavy sleet and snow rates are expected. Minor ice accumulations up to one tenth of an inch are also possible south of I-80, mainly on elevated surfaces. Easterly winds gusting over 30 mph today may result in minor lakeshore flooding along the Illinois shore, primarily north of Chicago. An isolated lightning strike or two is possible across east- central Illinois late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thursday... Limited Non Thunderstorm Wind Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-160945- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 442 AM CDT Mon Mar 15 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday through Friday... Hazardous conditions for small craft are likely. Kluber Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 1154 AM CDT Mon Mar 15 2021 ILZ006-013-103>105-152100- Lake IL-DuPage-Northern Cook-Central Cook-Southern Cook- Including the cities of Waukegan, Buffalo Grove, Mundelein, Gurnee, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, and Park Forest 1154 AM CDT Mon Mar 15 2021 ...Wintry Mix of Precipitation this Afternoon... A wintry mix will spread over the Chicago metro early this afternoon. Amounts in Cook, DuPage, and Lake Counties look to be on the lighter end, although a brief burst of heavier sleet and snow is possible during mid afternoon. Also there could be some light icing on elevated surfaces such as bridges and overpasses, especially those that are untreated, as well as on windshields. This may have some impacts to the evening commute. Persons planning travel across the area this afternoon should be prepared for locally hazardous travel. INZ001-002-010-011-019-152100- Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 1154 AM CDT Mon Mar 15 2021 /1254 PM EDT Mon Mar 15 2021/ ...Wintry Mix of Precipitation Early to Mid Afternoon... A wintry mix will continue over northwest Indiana through 3 to 4 PM CDT. Light icing is possible, especially on elevated surfaces, such as bridges and overpasses, as well as on windshields. Also light and snow accumulation is possible too, especially those that are untreated. This may have some impacts to the evening commute. Persons planning travel across the area this afternoon should be prepared for locally hazardous travel. MTF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
137 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM NON-TSTM WND GST 2 ENE REMINGTON 40.77N 87.12W
03/15/2021 M46 MPH JASPER IN MESONET
MESONET STATION IN048 1.7 E REMINGTON
(INDOT).
0104 PM NON-TSTM WND GST 3 WSW CRYSTAL LAWNS 41.56N 88.20W
03/15/2021 M45 MPH WILL IL MESONET
MESONET STATION DW9022 PLAINFIELD.
1256 PM NON-TSTM WND GST 2 NW DIXON 41.86N 89.52W
03/15/2021 M43 MPH LEE IL MESONET
MESONET STATION DW5640 DIXON.
1256 PM NON-TSTM WND GST 2 NW DIXON 41.86N 89.52W
03/15/2021 M43 MPH LEE IL MESONET
MESONET STATION DW5640 DIXON.
1252 PM NON-TSTM WND GST 2 W SUGAR GROVE 41.77N 88.48W
03/15/2021 M46 MPH KANE IL ASOS
ASOS STATION KARR SUGAR GROVE - AURORA ARPT.
&&The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947811, 947812.